New York, 2022

Damaging Wind in New York, April 14, 2022

April 14, 2022 · NWS ALY · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a strong cold front across eastern New York on April 14, 2022. One thunderstorm became severe during the afternoon hours, leading to a downed tree in Dutchess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed ahead of a strong cold front across eastern New York on April 14, 2022. One thunderstorm became severe during the afternoon hours, leading to a downed tree in Dutchess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 14, 2:35 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 14, 2:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
335 PM EDT Thu Apr 14 2022

.SYNOPSIS...
A cold front will bring showers to the area late this afternoon
with scattered thunderstorms. A few storms could contain strong,
gusty winds. Dry, mild weather will return on Friday, then there
is a good chance of rain on Saturday as another frontal system
crosses the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A narrow wedge of sunny, warm weather between cool maritime air
to the east and a cold front to the west is shifting east away
from our area this afternoon as a cold front and pre-frontal
surface trough moves east across central NY. Clouds have spread
east to the Hudson Valley ahead of developing showers closer to
the front over central NY. Temperatures climbed to nearly 80
degrees in many areas earlier today, with mid 80s in the mid
Hudson Valley. However, temperatures will fall a bit once clouds
increase this afternoon. Still, we are expecting a ribbon of
500 to 1000 J/kg of surface- based CAPE to accompany showers
moving east this afternoon into early this evening just ahead of
the cold front with steep low-level lapse rates especially
southeast of the Capital District. Showers have developed ahead
of the front west of the Hudson Valley but as of 2 pm
thunderstorms have not occurred. However, as the strongest
forcing arrives later this afternoon there still appears to be a
good chance that there will at least be embedded thunderstorms
with a line of showers as it crosses the area from west to east.
The latest CAM guidance including the 16z HRRR is indicating
that convection will intensify as this line of showers gets to
near or just east of the Hudson Valley late this afternoon, so
it appears that the highest risk for severe wind gusts will be
from the Hudson Valley eastward to western New England through
about 6-7 pm.

Showers with scattered thunderstorms will end from west to east
early this evening with clearing expected by late evening. Some
light fog could develop overnight in areas where the winds die
quickly. It will turn noticeably cooler overnight with lows
settling into the 30s north and west of the Capital District,
with lower 40s from Albany southward.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will move off the mid-Atlantic coast during the
day Friday. Gusty west-southwest winds will develop around the
northern rim of the high during the afternoon, allowing for high
temperatures on Friday to bounce back into the 60s. After a
breezy and mild evening on Friday, clouds will overspread the
area once again Friday night, with showers developing across the
north country. Overnight lows Friday night will be mainly in the
40s.

A cold front will drop south across the region on Saturday. A
jet maxima will track east around the base of the upper trough
during Saturday, inducing cyclogenesis under the left exit of
the jet along the frontal zone and delaying the front passage in
our area until Saturday night. This is likely to lead to a
prolonged period of light to moderate precipitation during the
day Saturday as the front slowly pushes southward, with much of
the precipitation falling along and behind the front.
Temperatures Saturday will start out rather mild but will be
steady or possibly even dropping during the afternoon as colder
air moves in behind the front along with persistent rain
showers. Some wet snow could mix with the rain before the
precipitation ends across the north country during the afternoon
on Saturday, and a few snow flakes may even be seen over the
Helderbergs, Greens and Catskills Saturday evening, but no snow
accumulations are expected at this time. Temperatures will fall
into the 30s by late Saturday night with 20s across the north
country.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Guidance is in agreement the longwave pattern across the CONUS will
be active and progressive through the period. Temperatures will
fluctuate between near seasonable and below normal.

Easter Sunday will be cool with lingering showers possible as a
low pressure system departs. Highs Sunday are expected to run
10 to 15 degrees below normal. Fair and chilly for Sunday night
with lows 5 to 10 degrees below with mostly clear skies and
diminishing winds as high pressure builds in at the surface and
aloft. The ridging is expected to quickly shift off to our
east with another low pressure system and upper trough on the
approach. Increasing clouds Monday with fair weather expected
for most of the day with tempertures rebounding to near seasonable
levels. This next system will impact the area Monday night into
Tuesday night with widespread chances for precipitation. Multiple
short waves will be in play with an closed low expected to
develop over the region. The system is expected to occluded
with a secondary area of low pressure developing along the
eastern seaboard. It's expected to be cold enough for snow to
occur across the higher terrain with the system as it approaches
and departs. Lows Monday night are expected to be in the 30s
with upper 20s limited to above 2000 feet. Tuesday is expected
to be a raw, wet day with highs from the mid 30s to lower 50s.

Ridging at the surface and aloft are expected to build in for
Wednesday bringing a day of fair weather. This will be short-
lived as the ridging is expected to again move off to our east
rather quickly with another low pressure system on the approach
for Thursday bringing more chances for showers to the area.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18z Friday....The main concern for the ALY terminals over
the next 6-9 hours will be the threat for strong to severe
thunderstorms. The best time for thunderstorms to move through will
be between the hours of 2pm-8pm EDT. The window with the greatest
confidence in storms over the TAF sites is between 19z-22z. Have
TEMPOs to reflect this. VFR conditions will dominate much of the TAF
period with the exception of the showers and storms later. Any
showers or storms will have the potential to briefly reduce the TAFs
to MVFR/IFR territory.

Once the storms past this evening, skies will show improvement with
ceilings returning to VFR. Depending on how much  clearing takes
place combined with light winds and adequate low level moisture,
there could be some patchy mist/fog development overnight. Have not
included mist/fog mention in the TAFs at this time and will allow
for the next shifts to further evaluate/access this potential.

South-southwest winds 5-10 kts will this afternoon will shift out of
the west-northwest later this evening behind the cold front 5-10 kts
with gusts as high as 20-25 kts. Winds will then trend towards light
and variable tonight before picking up out of the southwest 5-15 kts
with gusts as high as 20-25 kts Friday afternoon.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: High Operational Impact. Definite SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Low Operational Impact. Breezy. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: High Operational Impact. Likely RA.
Tuesday: High Operational Impact. Likely RA.

&&

.FIRE WEATHER...
Showers with a few embedded thunderstorms will move across the
area early this evening. Drier and cooler weather returns later
tonight with light winds and RH values rebounding to 80 to 90
percent.

On Friday, expect a partly to mostly sunny and mild day with
deep mixing. RH values are likely to fall to 20-30 percent, with
south to southwesterly winds gusting 20-30 miles per hour.

&&

.HYDROLOGY...
An area of showers and thunderstorms will push across the region
late this afternoon into this evening and bring QPF amounts of
mainly 0.25 to 0.50 of an inch. Due to the quick progression of
these showers, no widespread hydrological issues are expected.
Drier weather returns Thursday night into Friday before
unsettled weather returns this weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...MSE/Rathbun
SHORT TERM...Rathbun
LONG TERM...IAA
AVIATION...Evbuoma
FIRE WEATHER...Thompson/Rathbun
HYDROLOGY...Thompson/Rathbun
Hazardous weather outlook, Apr 14, 1:54 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
254 PM EDT Thu Apr 14 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
254 PM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Showers with scattered thunderstorms will move across the area late
this afternoon into early this evening. A few of these storms may
contain strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MSE

In the hours before

Local storm report, Apr 14, 3:45 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 S NORFOLK             41.98N  73.20W
04/14/2022                   LITCHFIELD         CT   AMATEUR RADIO

            TREE DOWN ACROSS LITCHFIELD ROAD

&&

EVENT NUMBER ALY2202966

MEM
Local storm report, Apr 14, 3:49 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 SW NORFOLK            41.98N  73.21W
04/14/2022                   LITCHFIELD         CT   AMATEUR RADIO

            TREE AND WIRES DOWN ON WESTSIDE ROAD NEAR MOUNTAIN ROAD

&&

EVENT NUMBER ALY2202967

MEM
Special weather statement, Apr 14, 3:49 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
449 PM EDT Thu Apr 14 2022

CTZ001-142115-
Northern Litchfield CT-
449 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of northeastern
Litchfield County through 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winsted, or 10 miles northeast of Torrington, moving northeast at 50
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, New Hartford, Winsted, New Hartford Center, Barkhamsted,
Goshen, South Norfolk, West Torrington, Torringford, Mooreville,
Riverton, Kelly Corner, Mill Brook, Beech Rock, Wrightville,
Robertsville, Turkey Cobble, Goose Green, North Goshen and Cornwall
Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4190 7291 4189 7294 4185 7295 4177 7320
      4191 7330 4202 7301 4197 7303 4197 7289
TIME...MOT...LOC 2048Z 244DEG 92KT 4195 7298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Local storm report, Apr 14, 4:03 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 WSW NORFOLK           41.99N  73.22W
04/14/2022                   LITCHFIELD         CT   AMATEUR RADIO

            POWER POLE, TREE, AND WIRES DOWN ON MOUNTAIN ROAD

&&

EVENT NUMBER ALY2202968

MEM
Special weather statement, Apr 14, 4:03 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
503 PM EDT Thu Apr 14 2022

CTZ001-013-NYZ065-066-142200-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
Western Dutchess NY-
503 PM EDT Thu Apr 14 2022

...A cluster of strong thunderstorms will impact portions of
Litchfield and central Dutchess Counties through 600 PM EDT...

At 502 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hopewell Junction, or 9 miles northwest of
Pawling, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, New Milford, Pawling, Pleasant Valley, Thomaston, New
Hartford, Amenia, Kent, Sharon, Norfolk, Millbrook, Litchfield,
Northwest Harwinton, Stanfordville, New Hartford Center, Woodbury
Center, Hopewell Junction, New Preston, Wingdale and Dover Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 7337 4151 7339 4149 7344 4165 7349
      4167 7351 4153 7353 4150 7381 4181 7394
      4204 7318 4204 7301 4197 7303 4197 7293
      4181 7295 4180 7302 4164 7298 4157 7309
      4156 7316 4151 7316 4151 7332 4147 7332
TIME...MOT...LOC 2102Z 240DEG 49KT 4163 7375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NAS
Local storm report, Apr 14, 4:05 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     3 WSW NORFOLK           41.97N  73.26W
04/14/2022                   LITCHFIELD         CT   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN ON WAGNUM ROAD BY WAGNUM
            LAKE

&&

EVENT NUMBER ALY2202969

MEM

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
April 14, 4:17 PM EST
Where
Dutchess County, 0.86 mi NE of Poughquag
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.610, -73.670

A tree was reported down in Poughquag.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020920.